To the Editor.—
The AMA Council Report "Treatment of Morphine-Type Dependence by Withdrawal Methods" (219:1611, 1972) is an excellent treatment of the subject. No references are given, which leads to the impression that the report is intended to stand as a definitive position by the AMA at this time. Clinical experience with large numbers of heroin addicts in the Illinois Drug Abuse Program provides the basis for the following suggested alterations in the Council's report.
Deep aches, described as "being in my bones," are a common symptom of the methadone withdrawal syndrome. In addition, insomnia, often of the depressive type with early morning awakening, may persist for months following withdrawal from methadone hydrochloride.
Decreasing the daily dose of methadone by 50% when the level of 20 mg is reached is too drastic a reduction. Subjective distress may be severe and lead to a discharge against medical advice.